Missouri, 2005

Damaging Wind in Missouri, January 13, 2005

January 13, 2005 · NWS PAH · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$45,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 12, 3:45 PM CST, 9 hours 50 minutes earlier.

Area forecast discussion, Jan 12, 3:45 PM CST, 9 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
345 PM CST WED JAN 12 2005

.DISCUSSION...

FORECAST CHALLENGES INCLUDE FLOODING/SEVER STORM ASSESSMENT TONIGHT
AND THU MORNING...THEN THE EXTENT OF COLD AIR INTRUSION TOWARD THE
WEEKEND.

POTENT SHORT WAVE AND ASSOCIATED COLD FRONT NOW BEGINNING TO PICK UP
SOME SPEED OVER THE PLAINS...AND SHOULD SWEEP EAST THROUGH THE
REGION LATER TONIGHT AND THU MORNING. GFS MODEL HAS COME AROUND TO
THE SOMEWHAT SLOWER SOLUTION OF THE PAST SEVERAL ETA RUNS.
THUS...CONFIDENCE IS HIGHER THAT THE FRONT AND BANDED PRECIP WILL BE
A BIT SLOWER TO MAKE IT THROUGH...ESP AREAS EAST OF THE MS RIVER ON
THU. WILL HOLD ONTO HIGH RAIN CHANCES OVER ABOUT THE EAST HALF OF
THE QUAD STATE REGION THU MORNING...AND WILL EVEN HOLD ONTO CHC POPS
OVER SE MO.

AS FAR AS THE SVR WEATHER THREAT IS CONCERNED...WIND FIELDS WILL BE
VERY IMPRESSIVE...WITH 30 METER WIND SPEEDS AROUND 55 MPH OVERNIGHT.
BECAUSE OF SUCH HIGH WINDS AT SUCH LOW LEVELS...LOOKS LIKE SFC WINDS
GUSTS FROM 40 TO 45 MPH ARE A GOOD BET IN SOME LOCATIONS. ALREADY
HAD GUSTS TO 45 MPH TODAY AT MVN ILLINOIS. THUS..WILL ISSUE A WIND
ADVISORY TONIGHT FOR THE ENTIRE FORECAST AREA. THOUGH WINDS MAY FALL
A BIT SHORT OF CRITERIA FOR THE MOST PART....THE GROUND IS SOOOO
SATURATED THAT SOME TREES MAY COME DOWN WITH 40 TO 45 MPH WIND
GUSTS. NEEDLESS TO SAY...ANY CONVECTION THAT DOES FORM OUT TO OUR
WEST AND MOVES EAST TONIGHT WILL BRING THE POTENTIAL FOR DOWNWARD
MOMENTUM TRANSFER...AND POSSIBLE ACCELERATION OF THESE LOW LEVEL
WINDS. WITH SUCH WIND FIELDS...CANNOT RULE OUT AN ISOLATED TORNADO
EITHER. EVEN THOUGH WE MAY LOSE MUCH OF THE THUNDER LATE TONIGHT...
AS THINGS STABILIZE A BIT...ANY CONVECTIVE SHOWERS MAY STILL PRODUCE
A HIGH WIND GUST THREAT THROUGH THU MORNING OUT AHEAD OF THE FRONT.

STILL EXPECT A GOOD QUICK INCH TO INCH AND A HALF OF RAIN OVER THE
ENTIRE REGION WITH THIS SYSTEM. WITH MOST OF THIS RAIN COMING IN
ABOUT A THREE OF FOUR HOUR PERIOD. WILL BE LOCAL AMOUNTS CLOSE TO
TWO INCHES IN HEAVIER CONVECTION. THUS...WILL CONTINUE THE FLOOD
WATCH TONIGHT...AND WITH A LITTLE SLOWER MOVEMENT EXPECTED...WILL
EXTEND THIS WATCH THROUGH THU MORNING.

MODELS CONTINUE TO HINT THAT THE PIECE OF ARCTIC AIR BEHIND THIS
SYSTEM (FRI INTO THE WEEKEND) MAY NOT BE QUITE AS BRUTAL AS EXPECTED
EARLIER THIS WEEK. WILL STILL BE A NOTICEABLE CHANGE THOUGH...AS
MAINS WILL BE FALLING BACK INTO THE TEENS AND 20S...WITH HIGHS IN THE
20S TO NEAR 40. PAST FEW RUNS OF THE GFS HAS HINTED AT A REINFORCING
COLD FRONT SUNDAY NIGHT...AND COULD BE SOME VERY LIGHT PRECIP WITH
THIS...BUT WILL LEAVE THE PRECIP OUT FOR NOW.

SURFACE HIGH PRESSURE BUILDS INTO THE AREA THROUGHOUT THE DAY ON
MONDAY AND EARLY TUESDAY. HIGH PRESSURE SHIFTS OFF TO THE EAST COAST
BY TUESDAY NIGHT...AS ANOTHER SFC FRONT SWINGS DOWN FROM THE
MIDWEST...AND MOVES THROUGH OUR AREA DURING THE DAY ON WEDNESDAY.
MOST OF THE UPPER LEVEL ENERGY ASSOCIATED WITH THIS SYSTEM WILL BE
CONCENTRATED TO OUR NORTH...SO VERY LITTLE QPF GENERATED BY THE
LATEST GFS RUN. AT THIS POINT...WILL LEAVE DAY 7 DRY.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...FLOOD WATCH TONIGHT AND THU MORNING AREA WIDE...WIND ADVY
TONIGHT AREA WIDE.
MO...FLOOD WATCH TONIGHT AND THU MORNING AREA WIDE...WIND ADVY
TONIGHT AREA WIDE.
IL...FLOOD WATCH TONIGHT AND THU MORNING AREA WIDE...WIND ADVY
TONIGHT AREA WIDE.
IN...FLOOD WATCH TONIGHT AND THU MORNING AREA WIDE...WIND ADVY
TONIGHT AREA WIDE.

&&

MEFFERT/CW
Hazardous weather outlook, Jan 12, 3:32 AM CST, 22 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
332 AM CST WED JAN 12 2005

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-130931-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
INCLUDING THE CITIES OF...SIKESTON...POPLAR BLUFF...PERRYVILLE...
CAPE GIRARDEAU...HERRIN...HARRISBURG...CARMI...CARBONDALE...CAIRO...
PADUCAH...OWENSBORO...MURRAY...MAYFIELD...HOPKINSVILLE...
EVANSVILLE...MADISONVILLE AND HENDERSON
332 AM CST WED JAN 12 2005

...FLOOD WATCH FOR THE ENTIRE QUAD STATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS TODAY BUT THEY SHOULD
REMAIN BELOW SEVERE LEVELS.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE ENTIRE QUAD
STATE REGION TONIGHT...AS A STRONG COLD FRONT MOVES EAST
TOWARD THE REGION. THOUGH THE MAIN THREAT WITH ANY THUNDERSTORM WILL
BE DAMAGING WIND GUSTS...WIND FIELDS ALOFT SUGGEST ALSO THE
POSSIBILITY OF ISOLATED TORNADOES.

HEAVY RAINFALL CAN ALSO BE EXPECTED WITH ANY STORMS TONIGHT.
MUCH OF THE QUAD STATE COULD RECEIVE A QUICK INCH OF RAINFALL...WHICH
COULD LEAD TO WIDESPREAD FLASH FLOODING.  THEREFORE A FLOOD WATCH HAS
BEEN ISSUED FOR TONIGHT.  PLEASE CONSULT THE FLOOD
WATCH...SDFFFAPAH...FOR ADDITIONAL DETAILS.

MANY RIVERS REMAIN IN FLOOD ACROSS THE OUTLOOK AREA. PLEASE MONITOR
NOAA WEATHER RADIO...OUR WEB SITE AT WWW.CRH.NOAA.GOV/PAH...AND
COMMERCIAL MEDIA FOR THE LATEST STAGES AND FORECASTS FOR THE LOCAL
RIVER SYSTEMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO SEVERE WEATHER IS ANTICIPATED. MANY RIVERS WILL REMAIN IN FLOOD
ACROSS THE OUTLOOK AREA. PLEASE MONITOR NOAA WEATHER RADIO...OUR WEB
SITE AT WWW.CRH.NOAA.GOV/PAH...AND COMMERCIAL MEDIA FOR THE LATEST
STAGES
AND FORECASTS FOR THE LOCAL RIVER SYSTEMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT.

KH

In the hours before

Special weather statement, Jan 12, 10:14 PM CST, 3 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1014 PM CST WED JAN 12 2005

MOZ100-107-108-130600-
CARTER MO-RIPLEY MO-WAYNE MO-
1014 PM CST WED JAN 12 2005

...STRONG STORMS WITH POSSIBLE HIGH WINDS MOVING IN...

AT 1012 PM...PADUCAH RADAR SHOWED A LINE OF STRONG STORMS STRETCHING
FROM NEAR EMINENCE TO JUST WEST OF THAYER. THIS LINE OF STORMS WAS
WEAKENING AS IT MOVED EAST...HOWEVER...IT WILL STILL CONTAIN STRONG
STORMS AS THEY ENTER CARTER...RIPLEY...AND EVENTUALLY WAYNE
COUNTIES BETWEEN 1030 PM AND MIDNIGHT. HIGH WIND GUSTS AND LOCALLY
HEAVY RAINS ARE THE PRIMARY THREATS WITH THESE STORMS MOVING INTO OR
NEAR SOUTHEAST MISSOURI COMMUNITIES FROM VAN BUREN...TO EASTWOOD...
TO HANDY...TO GATEWOOD.
Special weather statement, Jan 13, 1:10 AM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
110 AM CST THU JAN 13 2005

ILZ075-076-080>082-084>086-088-092-MOZ076-086-087-100-109>111-130900-
ALEXANDER IL-BOLLINGER MO-BUTLER MO-CAPE GIRARDEAU MO-FRANKLIN IL-
HAMILTON IL-JACKSON IL-JEFFERSON IL-PERRY IL-PERRY MO-SALINE IL-
SCOTT MO-STODDARD MO-UNION IL-WAYNE IL-WAYNE MO-WILLIAMSON IL-
110 AM CST THU JAN 13 2005

...STRONG AND GUSTY WINDS POSSIBLE WITH STORMS...

AT 110 AM CST...PADUCAH DOPPLER RADAR SHOWED A LINE OF SHOWERS AND
THUNDERSTORMS WAS FROM 20 MILES WEST OF PINCKNEYVILLE ILLINOIS...TO
JUST WEST OF POPLAR BLUFF MISSOURI. INDIVIDUAL STORMS WERE MOVING
NORTHEAST AT 45 MPH.

ISOLATED STRONG STORMS MAY PRODUCE WIND GUSTS FROM 40 TO 55 MPH
ACROSS SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS THROUGH 300 AM.
WINDS OF THIS MAGNITUDE CAN BRING DOWN A TREE OR TWO...AND DOWN TREE
LIMBS. LOCALLY HEAVY RAIN WILL ALSO ACCOMPANY THE STORMS.

The radar

The Paducah radar (KPAH), 142 km away, was scanning. The volume nearest the first event began at 07:34 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Butler

When
January 13, 1:35 AM CST to 1:37 AM CST
Where
Butler County, 5 mi E of Poplar Bluff
Measured
61 kt (70 mph) estimated gust
Property damage
$45,000
Reported by
NWS STORM SURVEY
Coordinates
36.750, -90.317

A thunderstorm downburst, with estimated peak winds near 70 MPH, occurred just south of the Poplar Bluff Municipal Airport. An unanchored and unoccupied mobile home was overturned, a carport was picked up and moved, and a picket fence was partially blown down. A chicken house was unroofed. Damage to siding and sheds was reported at a number of residences. Numerous trees were blown down. A damage survey conducted by the National Weather Service determined that the average width of the downburst was about one-half mile.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2005Every state in 2005This day in weather historyWarnings in Missouri, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5438480.